Alert archive / New York / Special Weather Statements in 2019

Special Weather Statement, NWS Burlington, VT

May 19, 2019Essex County, New York

NWS Burlington, VT issued this special weather statement at May 19, 2019, 4:04 PM EDT for Essex County, New York. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 19, 2019, 4:04 PM EDT (20:04 UTC)
Expired
May 19, 2019, 4:45 PM EDT
In force
41 min
Issued by
NWS Burlington, VT

County Essex County, NY

The radar

The Burlington radar (KCXX), 77 km from the middle of the area, began a volume at 20:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Albany, NY (KALY), launched 12:00Z, 8.1 hours before the alert went out and 175 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 12:00Z on 2019-05-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 12:00Z on 2019-05-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 440 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1139 m above ground
0-6 km bulk shear
46 kt
0-1 km storm-relative helicity
440 m²/s²
0-3 km storm-relative helicity
471 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.5

Open this sounding in Storm Lab

The text

As transmitted.

272 
WWUS81 KBTV 192004
SPSBTV

Special Weather Statement
National Weather Service Burlington VT
404 PM EDT Sun May 19 2019

NYZ030-031-034-192045-
Southern Franklin-Western Essex-Western Clinton-
404 PM EDT Sun May 19 2019

...A STRONG THUNDERSTORM WILL AFFECT SOUTH CENTRAL CLINTON...
SOUTHEASTERN FRANKLIN AND NORTHWESTERN ESSEX COUNTIES...

At 404 PM EDT, a strong thunderstorm was located near Wawbeek, moving
east at 45 mph.

Wind gusts up to 50 mph are possible with this storm.

Locations impacted include...
Saranac Lake, Lake Placid, Wilmington, Keene, Wawbeek, Jay In Essex
County, North Elba, Black Brook, Upper Jay, Ray Brook, Lake Colby,
Lake Clear, Mount Van Hoevenberg, Franklin Falls, North Jay, Mount
Van Hoevenburg Recreation Area, Axton Landing, Bloomingdale, Ausable
Forks and Coreys.

LAT...LON 4428 7355 4413 7424 4411 7435 4411 7437
      4427 7444 4436 7429 4451 7373
TIME...MOT...LOC 2004Z 255DEG 41KT 4422 7429 

$$

Haynes

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Burlington, VT wrote its last area forecast discussion before this special weather statement went out at May 19, 2:15 PM EDT, 1 hour 49 minutes earlier.

Area forecast discussion, May 19, 2:15 PM EDT, 1 hour 49 minutes before
AREA FORECAST DISCUSSION
National Weather Service Burlington VT
215 PM EDT Sun May 19 2019

.SYNOPSIS...
A warm front will produce a band of rain across northern New
York into Vermont this morning. Much warmer temperatures with
some humidity will create an environment favorable for
additional scattered showers and thunderstorms this afternoon
and evening. A series of surface fronts on Monday will interact
with heat and moisture to produce strong to locally severe
thunderstorms. The primary threat will be isolated damaging
winds, along with frequent lightning and brief heavy down pours.
Cooler and drier weather returns for midweek.

&&

.NEAR TERM /THROUGH MONDAY/...
As of 159 PM EDT Sunday...A Severe Thunderstorm Watch has been
issued for much of our forecast area, in effect until 9 pm this
evening.

Convection associated with an approaching upper shortwave has
developed across western NY...and this activity will push
eastward this afternoon and evening. It will be aided by
convergence along a surface boundary that currently stretches
from southern St Lawrence County, NY eastward into central
Vermont. Locations south of this boundary are in the upper
70s/lower 80s, with dewpoints in the 60s, resulting in CAPEs of
600+ J/kg. Meanwhile, PWATs of 1-1.3 inches are spreading into
the region. With 30-40 kt of SW shear and steepening lapse rates
due to daytime heating, any stronger thunderstorms will be
capable of producing damaging winds, along with marginally
severe hail. Heavy downpours will be possible, as well. Have
updated the forecast to incorporate the watch and made necessary
adjustments to temps, PoPs, and weather to match the latest
trends/guidance.

Previous discussion...Active period of weather anticipated with
the threat for strong to locally severe thunderstorms
increasing on Monday.

Water vapor this morning shows embedded 5h vort across central
Lake Ontario with regional VAD profiles indicating breezy
southwest flow of 45 to 55 knots associated with 925mb to 800mb
waa. This favorable low level jet is helping to enhance a pocket
of elevated instability with some lightning activity noted over
central Lake Ontario attm. This band of rain with embedded
rumbles of thunder is progged to lift across northern NY between
09z-15z this morning. The axis of best 850 to 700mb fgen
forcing and associated moisture convergence is over northern NY,
but some moisture/lift streaks into central/northern VT. Have
continued with chc/likely pops thru 15z, with qpf generally a
0.05 to 0.25 across this region. Guidance shows a break in the
action from roughly 15z-20z, before additional showers and
greater threat for thunderstorms develop. Still some question on
forcing along with amount of instability. Crnt thinking weak 5h
vort rides along northern periphery of building ridge provides
enough upper lvl support, while trrn driven sfc boundary
enhances low level convergence for additional precip chcs.
Latest HRRR/NAM 3km and BTV 4km show showers with embedded
storms developing across southern SLV/Western Dacks around 20z,
then spreading into central/southern Vt where sfc based
instability will approach 1000 j/kg. Deep layer shear is
limited, as best 850 to 500mb flow is located northwest of our
cwa, while best instability parameters are across
central/western NY. Thinking better chc for strong/severe storms
will be across this region, as southwest mid/upper lvl flow may
advect high lvl debris clouds into our fa and also limit
instability. Bottom line additional showers are expected with
some embedded storms and maybe a localized wind gusts in the 40
to 45 mph range if enough instability can materialize this aftn.
Have mention likely pops along and south of a Potsdam to BTV to
White River Junction line, with chc north.

Temps are challenging today, with sharp boundary developing
associated with very warm 925mb temps of 18c to 20c across our
southern fa, but values in the 12 to 14c range near the
international border with some ne sfc winds across the slv and
northern cpv developing. Given thermal profiles thinking highs
range from mid 60s slv to l80s southern cpv. Would not be
surprised to see BTV near 80f while PBG is m/u 60s with se/ne
winds off the cold Lake Champlain waters.

Tonight areal coverage of precip should decrease around sunset
with best upper level support shifting east and instability
quickly dissipating. However, have noted in some meso models the
threat for additional showers and embedded storm aft 06z as
short wave energy and weak pre-frontal trof approach fa. Have
continued to mention at least chc pops overnight with temps in
the mid 50s to mid 60s with some humidity.

Monday...another active day with the threat for strong to severe
thunderstorms increasing, as forward progression of boundary is
slightly slower in the latest guidance allowing for more sfc
heating/instability to develop. Still some question on regards
to amount of clearing as soundings show deep moisture and
potential for clouds, but most meso scale models show sfc temps
warming into the mid/upper 70s with dwpts in the 60s, creating
sfc based cape values in the 1200 to 2000 j/kg range. In
addition, a ribbon of 40 to 55 knot winds btwn 850mb and 700mb
will produce 0 to 6 km shear values in the 40 to 50 knot range.
In addition, as sfc temps warm and profiles aloft cool
associated with height fall from approaching trof, lapse rates
in the lowest 3km will steepen, creating favorable environment
for winds to transfer toward the sfc. Furthermore, dcape values
are in the 600 to 900 j/kg, with some evidence of a dry layer
btwn 700-500mb, helping with dry air entrainment for enhanced
wind potential. Given the thermodynamics and mainly
unidirectional wind flow, the convective mode will be multiple
cellular with some embedded bowing segments, capable of
producing localized damaging winds. How robust the convection
becomes will be largely depend upon amount of instability that
can develop, as multiple trof and boundary in the progressive
southwest flow move across our cwa. PW's values near 1.50 and
warm cloud depths near 10kft, so any convection will have the
potential to produce localized very heavy rainfall rates, but
storm motions of 35 to 45 mph will limit hydro concerns. The
flash flood threat is minimal, but not zero given the potential
for multiple storms. Temps on Monday should warm mainly into the
70s with some lower 80s possible.

&&

.SHORT TERM /MONDAY NIGHT THROUGH TUESDAY/...
As of 240 AM EDT Sunday...Cold air advection regime for Monday night
and Tuesday as departing cold front continues to push east of the
area. Will have continuing chance for showers on both Monday night
and Tuesday as upper level low still centered to our north will
bring some wrap around moisture into our area. Late in the day
Tuesday surface and upper level lows will both finally begin to push
east of the area and drier weather will return for Northern New York
and Vermont. Temperatures Monday night will dip into the 40s and
then return to the 50s on Tuesday.

&&

.LONG TERM /TUESDAY NIGHT THROUGH SATURDAY/...
As of 240 AM EDT Sunday...The long term will start out quiet with dry
weather expected from Tuesday night through early Thursday. Will
have our next chance for showers on Thursday and into Thursday night
as a broad low pressure area crosses the region. A return to dry
weather for Friday, then a low pressure system passes well to our
north Friday night and Saturday but spreads some showers across the
area as a cold front passes early Saturday morning. The GFS is
currently showing a slower solution than the ECMWF and has showers
continue into Sunday. The ECMWF favors the faster solution which
clears us out with a surface ridge building in for Saturday night
and Sunday and drier weather. Lots of uncertainty for next weekends
forecast at this time. Tuesday night and Wednesday start out the
period with below normal temperatures, but then temperatures warm
above normal headed towards the end of the week.

&&

.AVIATION /18Z SUNDAY THROUGH FRIDAY/...
Through 12Z Monday...Mainly VFR conditions early this afternoon,
trending to MVFR as scattered showers and thunderstorms move
into the region. Any thunderstorm activity will be capable of
producing gusty winds, locally heavy rainfall, and perhaps some
hail. MVFR conditions, possibly briefly IFR, are expected in
any convection. The shower activity should decrease in areal
coverage late this evening, but still some threat for
additional showers after 06z, so continued with VCSH wording.
Given the anticipated rainfall and developing south to southwest
flow of 10 to 20 knots, soundings indicate low level moisture
will increase with some stratus likely. Would not be surprised
IFR cigs develop at SLK after 06z, with MVFR possible at most
other sites. Winds will be variable today with NE at MSS and
becoming south at other sites, except southeast to northeast at
PBG thru the afternoon hours.

Outlook...

Monday Night: Mainly VFR, with local MVFR possible. Chance SHRA.
Tuesday: Mainly VFR, with local MVFR possible. Chance SHRA.
Tuesday Night: Mainly VFR, with local MVFR possible. NO SIG WX.
Wednesday: VFR. NO SIG WX.
Wednesday Night: VFR. NO SIG WX.
Thursday: VFR. Chance SHRA.
Thursday Night: VFR. Chance SHRA.
Friday: VFR. Chance SHRA.

&&

.BTV WATCHES/WARNINGS/ADVISORIES...
VT...None.
NY...None.

&&

SYNOPSIS...Taber
NEAR TERM...Hastings/Taber
SHORT TERM...Neiles
LONG TERM...Neiles
AVIATION...Hastings/Taber
Hazardous weather outlook, May 19, 3:45 PM EDT, 19 minutes before
Hazardous Weather Outlook
National Weather Service Burlington VT
345 PM EDT Sun May 19 2019

NYZ026>031-087-VTZ001>004-016-201945-
Northern St. Lawrence-Northern Franklin-Eastern Clinton-
Southeastern St. Lawrence-Southern Franklin-Western Clinton-
Southwestern St. Lawrence-Grand Isle-Western Franklin-Orleans-Essex-
Eastern Franklin-
345 PM EDT Sun May 19 2019

This Hazardous Weather Outlook is for northern New York, northeast
Vermont and northwest Vermont.

.DAY ONE...This afternoon and tonight.

Scattered showers and thunderstorms will continue through this
afternoon and evening across portions of northern New York. The
primary threat will be localized wind gusts to 45 mph, brief heavy
downpours, and frequent cloud to ground lightning. The mostly likely
areas for thunderstorms will be along and south of a Canton to
Saranac Lake to Willsboro line.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Strong to locally severe thunderstorms are possible on Monday across
most of the North Country. The combination of warm temperatures and
increased moisture will create an environment favorable for
thunderstorm development. The primary threat will be localized strong
to damaging wind gusts, especially from the northern Adirondack
Mountains into most of Vermont between 11 AM and 7 PM on Monday. In
addition, frequent lightning and heavy down pours are likely with the
stronger convective elements. The severe weather threat should
quickly dissipate by sunset on Monday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NYZ034-035-VTZ005>012-017>019-201945-
Western Essex-Eastern Essex-Western Chittenden-Lamoille-Caledonia-
Washington-Western Addison-Orange-Western Rutland-Windsor-
Eastern Chittenden-Eastern Addison-Eastern Rutland-
345 PM EDT Sun May 19 2019

...SEVERE THUNDERSTORM WATCH 192 IN EFFECT UNTIL 9 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for northern New York, central
Vermont, northeast Vermont, northwest Vermont and southern Vermont.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Severe Thunderstorm Watch.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Strong to locally severe thunderstorms are possible on Monday across
most of the North Country. The combination of warm temperatures and
increased moisture will create an environment favorable for
thunderstorm development. The primary threat will be localized strong
to damaging wind gusts, especially from the northern Adirondack
Mountains into most of Vermont between 11 AM and 7 PM on Monday. In
addition, frequent lightning and heavy down pours are likely with the
stronger convective elements. The severe weather threat should
quickly dissipate by sunset on Monday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, May 19, 2:27 PM EDT, 1 hour 37 minutes before
Special Weather Statement
National Weather Service Burlington VT
227 PM EDT Sun May 19 2019

NYZ029-087-191915-
Southeastern St. Lawrence-Southwestern St. Lawrence-
227 PM EDT Sun May 19 2019

...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN ST. LAWRENCE COUNTY...

At 226 PM EDT, a strong thunderstorm was located 7 miles southwest of
Gouverneur, moving northeast at 60 mph.

Wind gusts up to 50 mph are possible with this storm.

Locations impacted include...
Gouverneur, Fowler, Parishville, Colton, Degrasse, Hermon, Carry
Falls Reservoir, Richville, Pierrepont, Russell, Fine, Pitcairn,
Stark, Edwards, Talcville, South Edwards, North Gouverneur, West
Fowler, West Pierrepont and Lower Oswegatchie.

LAT...LON 4463 7481 4433 7465 4413 7525 4435 7573
TIME...MOT...LOC 1826Z 245DEG 54KT 4425 7557

Haynes
Special weather statement, May 19, 2:37 PM EDT, 1 hour 27 minutes before
Special Weather Statement
National Weather Service Burlington VT
237 PM EDT Sun May 19 2019

NYZ034-191930-
Western Essex-
237 PM EDT Sun May 19 2019

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN ESSEX COUNTY...

At 237 PM EDT, a strong thunderstorm was located near Newcomb, moving
east at 30 mph.

Wind gusts up to 50 mph are possible with this storm.

Locations impacted include...
Newcomb, Mount Marcy, North Hudson, Underwood and Tahawus.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4392 7434 4397 7426 4403 7426 4416 7367
      4391 7364 4388 7429
TIME...MOT...LOC 1837Z 258DEG 28KT 4395 7429

Haynes
Special weather statement, May 19, 3:17 PM EDT, 47 minutes before
Special Weather Statement
National Weather Service Burlington VT
317 PM EDT Sun May 19 2019

NYZ029-030-034-192000-
Southeastern St. Lawrence-Southern Franklin-Western Essex-
317 PM EDT Sun May 19 2019

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN FRANKLIN...
SOUTHEASTERN ST. LAWRENCE AND WESTERN ESSEX COUNTIES...

At 316 PM EDT, a strong thunderstorm was located over Star Lake,
moving east at 50 mph.

Wind gusts of 50 to 55 mph are possible with this storm.

Locations impacted include...
Tupper Lake, Saranac Lake, Oswegatchie, Piercefield, Wawbeek,
Horseshoe Lake, Cranberry Lake, Star Lake, Lower Oswegatchie,
Conifer, Wanakena, Gale, Newton Falls, Childwold, Shurtleff, Axton
Landing and Coreys.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4428 7511 4434 7414 4407 7411 4407 7427
      4412 7428 4412 7431 4406 7491 4406 7509
TIME...MOT...LOC 1916Z 265DEG 43KT 4416 7500

|* Insert name *|
Special weather statement, May 19, 3:58 PM EDT, 6 minutes before
Special Weather Statement
National Weather Service Burlington VT
358 PM EDT Sun May 19 2019

NYZ030-034-192045-
Southern Franklin-Western Essex-
358 PM EDT Sun May 19 2019

...A STRONG THUNDERSTORM WILL AFFECT SOUTH CENTRAL FRANKLIN AND
CENTRAL ESSEX COUNTIES...

At 358 PM EDT, a strong thunderstorm was located near Newcomb, moving
east at 45 mph.

Wind gusts up to 50 mph are possible with this storm.

Locations impacted include...
Keene Valley, Mount Marcy, St. Huberts, Underwood and Tahawus.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4397 7426 4398 7426 4412 7428 4426 7366
      4406 7358 4396 7427
TIME...MOT...LOC 1958Z 253DEG 41KT 4403 7428

Haynes
Special weather statement, May 19, 4:04 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Burlington VT
404 PM EDT Sun May 19 2019

NYZ030-031-034-192045-
Southern Franklin-Western Essex-Western Clinton-
404 PM EDT Sun May 19 2019

...A STRONG THUNDERSTORM WILL AFFECT SOUTH CENTRAL CLINTON...
SOUTHEASTERN FRANKLIN AND NORTHWESTERN ESSEX COUNTIES...

At 404 PM EDT, a strong thunderstorm was located near Wawbeek, moving
east at 45 mph.

Wind gusts up to 50 mph are possible with this storm.

Locations impacted include...
Saranac Lake, Lake Placid, Wilmington, Keene, Wawbeek, Jay In Essex
County, North Elba, Black Brook, Upper Jay, Ray Brook, Lake Colby,
Lake Clear, Mount Van Hoevenberg, Franklin Falls, North Jay, Mount
Van Hoevenburg Recreation Area, Axton Landing, Bloomingdale, Ausable
Forks and Coreys.

LAT...LON 4428 7355 4413 7424 4411 7435 4411 7437
      4427 7444 4436 7429 4451 7373
TIME...MOT...LOC 2004Z 255DEG 41KT 4422 7429

Haynes

The office that day

Everything else NWS Burlington, VT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 19, 4:56 PM EDTSpecial Weather StatementBTVAddison64 min
May 19, 4:58 PM EDTSpecial Weather StatementBTVRutland47 min
May 19, 5:16 PM EDTSpecial Weather StatementBTVAddison29 min
May 19, 5:43 PM EDTSpecial Weather StatementBTVWindsor47 min
May 19, 6:24 PM EDTSpecial Weather StatementBTVRutland66 min
May 19, 7:24 PM EDTSpecial Weather StatementBTVWindsor36 min
May 19, 2:27 PM EDTSpecial Weather StatementBTVSt. Lawrence48 min
May 19, 2:37 PM EDTSpecial Weather StatementBTVEssex53 min
May 19, 3:17 PM EDTSpecial Weather StatementBTVSt. Lawrence43 min
May 19, 3:58 PM EDTSpecial Weather StatementBTVEssex47 min
May 19, 4:27 PM EDTSpecial Weather StatementBTVEssex48 min
May 19, 5:57 PM EDTSpecial Weather StatementBTVSt. Lawrence63 min
May 19, 7:21 PM EDTSpecial Weather StatementBTVEssex54 min

Nearby

Special Weather Statements in New York, 2019Every special weather statement in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.